Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 64, NWS Detroit, MI

August 9, 2001Midland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 9, 2001, 6:52 PM EDT for Midland County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2001, 6:52 PM EDT (22:52 UTC)
Expired
Aug 9, 2001, 7:30 PM EDT
In force
38 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Midland County, MI

The radar

The Grand Rapids radar (KGRR), 119 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 4:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WUUS53 KDTX 092253
SVRDTX
MIC111-092330-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
652 PM EDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIDLAND COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 730 PM EDT

* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF COLEMAN...OR 6 MILES
  NORTH OF MOUNT PLEASANT...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLEMAN AT 700 PM EDT
  OIL CITY AT 705 PM EDT
  NORTH BRADLEY AT 710 PM EDT
  SANFORD AT 715 PM EDT
  GORDONVILLE...PORTER TOWNSHIP AT 720 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4383 8464 4356 8494 4348 8440 4351 8420
          4367 8418

MANN BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:45 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 3:45 PM EDT, 3 hours 7 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 PM EDT THU AUG 9 2001

COLD FRONT NOW WORKING ACROSS WI WILL BRING RELIEF FROM THE
HEAT...AND THREAT OF SEVERE WEATHER THIS EVENING.

ISOLATED/SCT CONVECTION ACROSS FAR SOUTHERN PORTION OF THE CWA THIS
MORNING AND EARLY AFTERNOON THE RESULT OF MOISTURE TRANSPORT
ASSOCIATED WITH THE REMNANTS OF BARRY. THIS MOISTURE IS NOW PULLING
OFF TO THE EAST.

MAIN CONCERN THIS FORECAST PACKAGE WILL BE SEVERE THREAT THIS
EVENING. MESOETA MODEL SHOWS IMPRESSIVE COUPLED LOW LEVEL/UPPER
LEVEL DIVERGENCE COINCIDENT WITH THE FRONT. /LOW LEVEL CONVERGENCE
FIELD MATCHING WELL WITH GRB/APX RADARS NOW./ THIS FORCING IS MOST
IMPRESSIVE ACROSS THE NORTHERN HALF OF THE CWA...AND WEAKENS SOME AS
THE FRONT MOVES SOUTH TONIGHT. /WILL PLAY ZONES FOR WIDESPREAD
COVERAGE FROM PTK NORTH AND NUMEROUS WORDING SOUTH OF THERE./
THERMODYNAMICALLY...NICE THETA-E RIDGE ASSOCIATED WITH THE FRONT AS
WELL. FRONT IS LAGGING 18Z MESOETA POSITION SLIGHTLY...PER LOW LEVEL
CONVERGENCE...SO EXPECT FRONT TO PROGRESS SLIGHTLY SLOWER THAN
MESOETA TIMING. LAPS DATA SHOWS 2500 TO 3000 J/KG NOW ACROSS CWA AND
MODEL SOUNDINGS INDICATE THESE VALUES NOT EXPECTED TO CHANGE MUCH.
MODEL SOUNDINGS ALSO SHOW AN AREA OF DRIER AIR CENTERED ABOUT
650MB...AND H20 VAPOR LOOP DOES INDICATE A RIBBON OF DRIER AIR
WORKING ACROSS LAKE MICHIGAN INTO CENTRAL LOWER MICHIGAN. WINDS
THROUGH THE COLUMN ARE UNI-DIRECTIONAL WITH MID LEVEL WINDS AROUND
30 KNOTS. ALL THESE FACTORS POINT TO THE POTENTIAL FOR SOME
THUNDERSTORMS TO BECOME SEVERE LATE THIS AFTERNOON AND EVENING. THE
MAIN THREAT WOULD BE WIND DAMAGE. WITH TEMPERATURE AND DEW POINT
READINGS PRODUCING HEAT INDICES BELOW ADVISORY CRITERIA THIS
AFTERNOON WILL CANCEL THE HEAT ADVISORY WITH ZONE ISSUANCE.

ONCE THE FRONT CROSSES TONIGHT...SIGNIFICANTLY DRIER AND COOLER AIR
MOVES INTO SOUTHEAST MICHIGAN FOR THE WEEKEND. MOST OF THE WEEKEND
WILL FEATURE MOSTLY CLEAR SKIES...ALTHOUGH MODELS BRING IN SOME MID
AND LOWER LEVEL MOISTURE ON SATURDAY...JUST ENOUGH TO FEATURE PARTLY
SUNNY SKIES.

EXTENDED...

MEAN RIDGE POSITION THROUGH THE PERIOD WILL BE BETWEEN THE ROCKIES
AND WEST COAST...WITH MEAN TROUGH ACROSS THE GREAT LAKES. THIS WILL
KEEP TEMPERATURES CLOSE TO SEASONAL NORMS...WITH OCCASIONAL FRONTAL
PASSAGES PROVIDING CHANCE POPS. WEAK COLD FRONT GRAZES NORTHERN
LOWER SUNDAY MORNING...BUT WITH LITTLE MOISTURE AND ALL DYNAMICS
REMAINING WELL NORTH...IMPACT IS MINIMAL. SURFACE HIGH PRESSURE
BUILDS IN ON MONDAY. WILL...HOWEVER...MAINTAIN MINIMAL CHANCE POPS
FOR MONDAY AS SHARP UPPER LEVEL TROUGH AND SLIGHT INCREASE IN MEAN
RH CROSSING CWA COULD STILL TRIGGER A SHOWER OR THUNDERSTORM.
STRONGER COLD FRONT PROGGED ACROSS CWA ON THURSDAY...BRINGING
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.

.DTX...NONE.

OKEEFE

In the hours before

Special weather statement, Aug 9, 3:25 PM EDT, 3 hours 27 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100400-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 PM EDT THU AUG 9 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

WHILE SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON... A LINE
OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO APPROACH THIS
EVENING. SOME OF THIS THUNDERSTORMS WITHIN THE LINE WILL BECOME
SEVERE WITH WIND GUSTS OVER 60 MPH. SPOTTER ACTIVATION WILL LIKELY BE
NEEDED LATE THIS AFTERNOON AND TONIGHT.

A STRONG COLD FRONT ACROSS CENTRAL WISCONSIN WILL PUSH SOUTHEAST
TOWARD SOUTHEAST LOWER MICHIGAN TONIGHT.  IN ADVANCE OF THIS
COLD FRONT IS A VERY WARM AND HUMID AIR MASS THAT WILL BECOME
INCREASINGLY UNSTABLE.  WINDS IN THE MIDDLE AND UPPER LEVELS OF THE
ATMOSPHERE WILL CONTINUE TO STRENGTHEN ALLOWING THUNDERSTORMS TO TAP
INTO THIS ENERGY AND TRANSPORT IT TO THE SURFACE.  WHILE THE
POTENTIAL EXISTS FOR HAIL AND LOCALLY HEAVY RAINFALL...THE MAIN
THREAT WILL BE DAMAGING WIND GUSTS.

THE SEVERE WEATHER THREAT ACROSS ALL OF SOUTHEAST LOWER MICHIGAN WILL
BE PRIMARILY BETWEEN 5 PM TONIGHT AND 3 AM FRIDAY.  AT THIS TIME...
THE LINE OF THUNDERSTORMS ARE EXPECTED TO APPROACH THE TRI-CITIES
REGION BETWEEN 5 PM AND 7 PM...AFTER 7 PM BETWEEN INTERSTATE 69
AND 94...AFTER 9 PM ALONG AND SOUTH OF INTERSTATE 94.

SCATTERED THUNDERSTORMS THIS EVENING WILL INITIALLY MOVE EAST BETWEEN
10 AND 15 MPH. LATER TONIGHT THUNDERSTORM MOVEMENT WITH THE LINE WILL
BE TOWARD THE SOUTHEAST AND INCREASE IN FORWARD SPEED BETWEEN 15 AND
25 MPH. THUNDERSTORMS ARE EXPECTED TO CLEAR SOUTHEAST LOWER MICHIGAN
AFTER MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE MEDIA
OUTLET...FOR LATER WEATHER UPDATES. YOU CAN ALSO REACH YOUR NATIONAL
WEATHER SERVICE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE)

BGM
Special weather statement, Aug 9, 4:32 PM EDT, 2 hours 20 minutes before
MIZ047>049-053>055-060>062-100300-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
432 PM EDT THU AUG 9 2001

...SEVERE THUNDERSTORM WATCH 668 IN EFFECT UNTIL 11 PM FOR PORTIONS
OF SOUTHEAST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTHEAST MICHIGAN EFFECTIVE UNTIL 11 PM.  A SEVERE
THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA...WITH HAIL DIME SIZED
OR LARGER AND WINDS OF 58 MPH OR GREATER.  THE WATCH COVERS THE
FOLLOWING COUNTIES IN SOUTHEAST LOWER MICHIGAN.

MIDLAND...BAY...HURON...SAGINAW...TUSCOLA...SANILAC...SHIAWASSEE...
GENESEE...AND LAPEER.

THIS WATCH INCLUDES THE COMMUNITIES AND SURROUNDING AREAS OF
MIDLAND...BAY CITY...SAGINAW...FLINT...BAD AXE...AND CARO.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH MEANS THAT CONDTIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE MEDIA
OUTLET...FOR LATER WEATHER UPDATES. YOU CAN ALSO REACH YOUR NATIONAL
WEATHER SERVICE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE)

MANN
Special weather statement, Aug 9, 6:48 PM EDT, 4 minutes before
MIZ047>049-053>055-060>062-100300-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
648 PM EDT THU AUG 9 2001

...SEVERE THUNDERSTORM WATCH 668 REMAINS IN EFFECT UNTIL 11 PM FOR
PORTIONS OF SOUTHEAST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTHEAST MICHIGAN EFFECTIVE UNTIL 11 PM. THE
FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...

MIDLAND...BAY...HURON...SAGINAW...TUSCOLA...SANILAC...SHIAWASSEE...
GENESEE...AND LAPEER.

THIS INCLUDES THE CITIES OF SAGINAW...OWOSSO...FLINT...LAPEER...AND
SANDUSKY.

A LINE OF THUNDERSTORMS WAS MOVING INTO CENTRAL LOWER MICHIGAN EARLY
THIS EVENING. THESE THUNDERSTORMS WILL MOVE INTO MIDLAND AND BAY
COUNTIES BY 740 PM...AND WILL GRADUALLY CONTINUE SOUTH AND EAST
ACROSS THE REST OF THE WATCH AREA THIS EVENING. THESE STORMS COULD
PRODUCE WIND GUSTS AROUND 60 MPH AND HAIL TO ONE INCH IN DIAMETER.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDTIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO
NOAA WEATHER RADIO...OR TO YOUR FAVORITE MEDIA OUTLET...FOR LATER
WEATHER UPDATES. YOU CAN ALSO REACH YOUR NATIONAL WEATHER SERVICE
ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE)

ZOLTOWSKI

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:43 PM EDTSevere Thunderstorm WarningDTXLenawee47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.